Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 250, NWS Morristown, TN

June 10, 2006Unicoi County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 10, 2006, 9:00 PM EDT for Unicoi County, Washington County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2006, 9:00 PM EDT (01:00 UTC)
Expired
Jun 10, 2006, 9:30 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:12 PM EDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jun 10, 2:12 PM EDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 PM EDT SAT JUN 10 2006

.SHORT TERM (TONIGHT THROUGH MONDAY)...
A FRONT IS LOCATED FROM NORTHERN MO ACROSS SRN IL AND SRN IN...INTO
ERN KY AND NEAR OUR SW VA COUNTIES. THE AIR MASS TO THE SOUTH OF
THIS FRONT IS QUITE WARM BUT DEWPOINTS HAVE BEEN HELD TO THE LOWER
AND MID 60S IN THE TENNESSEE VALLEY. AN ACARS SOUNDING FROM CHA
SHOW A STABLE LAYER LOCATED FROM AROUND 800 MB UP TO 700 MB.
WITHOUT FORCING TO OVERCOME THE CAP...MOST LOCATIONS WILL REMAIN
DRY THROUGH THIS EVENING. SOME SHOWERS THAT DEVELOP NEAR THE FRONT
MAY MOVE ACROSS SW VA AND ALONG THE TN BORDER...SO WILL HAVE A
LOW/SLIGHT CHANCE POP ACROSS THE NORTH OVERNIGHT. EXPECT THAT A MCS
WILL FORM TONIGHT OVER MO...AND TRACK SOUTHEAST ALONG THE FRONT.
THE MCV THAT IS GENERATED BY THIS SYSTEM IS PROGGED BY THE MODELS
TO REACH OUR AREA TOMORROW AFTERNOON. SURFACE DEWPOINTS ARE
EXPECTED TO BE IN THE MID/UPPER 60S...SO THE MCV AND A PRE-FRONTAL
CONVERGENCE ZONE ACTING ON THIS INSTABILITY SHOULD OVERCOME THE
CAP...AND GIVE SOME POTENTIAL FOR SEVERE STORMS IN THE AFTERNOON
AND EVENING. PRECIP CHANCES WILL INCREASE IN THE EVENING AND
CONTINUE OVERNIGHT AS THE SURFACE FRONT PUSHES SOUTHEAST ALONG WITH
A SHORTWAVE TROUGH AND UPPER JET STREAK. WILL HAVE CATEGORICAL POPS
NORTH WITH LIKELY ELSEWHERE SUNDAY NIGHT. THE MODELS HAVE SLOWED
THE TIMING OF THE FROPA...WITH THE GFS KEEPING THE FRONT IN OUR
SOUTHERN SECTIONS ON MONDAY MORNING. POPS WILL BE EXTENDED IN TIME
TO ACCOUNT FOR THIS. HIGH PRESSURE WITH DRIER AND MORE STABLE AIR
WILL BEGIN TO BUILD OVER THE AREA IN THE AFTERNOON/EVENING.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
DRY WEATHER WITH A GRADUAL WARMING TREND WILL BE FEATURED THIS
PERIOD AS A LARGE HIGH PRESSURE RIDGE OVER THE PLAINS WILL SLOWLY
MOVE TO THE EAST. THE TROPICAL SYSTEM IS NOT LIKELY TO AFFECT
US...AS IT WILL BE PUSHED EAST BY THE RIDGE AND PICKED UP BY THE
EAST COAST TROUGH. HIGH TEMPS SHOULD GRADUALLY RISE EACH DAY...FROM
UPPER 70S TO MID 80S ON TUESDAY TO MID 80S TO LOWER 90S ON
SATURDAY. A DRY AIR MASS TUESDAY THROUGH THURSDAY SHOULD ALLOW A
LARGE DIURNAL RANGE...WITH LOWS IN THE MID 50S TO AROUND 60.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  69  93  70  84 /  10  20  70  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  90  68  82 /  20  30  70  40
OAK RIDGE, TN  69  90  67  82 /  20  30  70  30
TRI CITIES AIRPORT, TN  66  87  63  78 /  40  40  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Jun 10, 5:20 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 AM EDT SAT JUN 10 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
520 AM EDT (420 AM CDT) SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BECOME STATIONARY ACROSS SOUTHWEST VIRGINIA AND
NORTHERN SECTIONS OF TENNESSEE LATE TODAY AND TONIGHT.  PLENTY OF
SUNSHINE TODAY WILL ALLOW THE AIRMASS TO BECOME VERY WARM AND
UNSTABLE ALONG AND SOUTH OF THE FRONT.  SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT LATE TODAY WITH ADDITIONAL
STORMS MOVING SOUTHEAST INTO THE REGION OVERNIGHT.  DUE TO THE
EXPECTED INSTABILITY IN THE ATMOSPHERE...SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE.  THE MAIN CONCERN WILL BE DAMAGING THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STATIONARY FRONT WILL REMAIN ACROSS AREA SUNDAY BEFORE MOVING
SOUTHEAST OF THE REGION MONDAY MORNING. AN UPPER LEVEL DISTURBANCE
WILL MOVE SOUTHEAST ALONG THE FRONT SUNDAY AFTERNOON AND EVENING.
AIRMASS ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST
NORTH CAROLINA WILL ONCE AGAIN BE QUITE UNSTABLE ALLOWING SCATTERED
TO NUMEROUS THUNDERSTORMS TO DEVELOP.  SOME OF THESE STORMS MAY
BECOME SEVERE WITH THE MAIN CONCERN BEING DAMAGING WINDS AND LARGE
HAIL.

A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY...TONIGHT...AND
SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

DH

In the hours before

Special weather statement, Jun 10, 5:42 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT SAT JUN 10 2006

TNZ013-102245-
CAMPBELL-
542 PM EDT SAT JUN 10 2006

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL COUNTY...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF PINE KNOT....MOVING SOUTHEAST AT
25 MPH. THESE STORMS TEND TO PULSE UP AND DOWN AND ARE GENERALLY
WEAKENING AS THEY ENTER TENNESSEE FROM KENTUCKY..

PEA TO DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM. THIS STORM WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAIN. IF THE STORM STRENGTHS...A WARNING
WILL BE ISSUED.

BB
Local storm report, Jun 10, 7:02 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT SAT JUN 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             JONESBOROUGH            36.29N 82.48W
06/10/2006  E1.00 INCH       WASHINGTON         TN   LAW ENFORCEMENT

            QUARTER SIZE HAIL IN JONESBOROUGH. REPORTED BY DISPATCH.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:52 AM EDTSevere Thunderstorm WarningMRXSullivan30 min
Jun 11, 2:47 PM EDTSevere Thunderstorm WarningMRXSullivan43 min
Jun 11, 3:20 PM EDTSevere Thunderstorm WarningMRXJohnson40 min
Jun 11, 4:37 PM EDTSevere Thunderstorm WarningMRXHawkins29 min
Jun 10, 11:29 PM EDTSevere Thunderstorm WarningMRXScott46 min
Jun 11, 6:29 PM EDTSevere Thunderstorm WarningMRXRussell46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.